Advertisement
Icon WebMD Expert Blogs

Dr. Lloyd's blog has now been retired. We appreciate all the wisdom and support Dr. Lloyd has brought to the WebMD community throughout the years.

Tuesday, May 23, 2006

Blindness After Viagra: Premature Conclusions?

Last year there was great interest concerning reports of blindness in older men after having taken Viagra (Sildenafil citrate, Pfizer). Like most health stories in the news there were a few days of buzz and then the issue dropped off the radar in favor of some other, scarier headline.

Eye doctors theorized that Viagra compromised bloodflow to the optic nerve, causing a serious eye problem called Nonarteritic Anterior Ischemic Optic Neuropathy (NAION). NAION has been around a long time, long before Viagra, and it typically befalls older adults with high blood pressure.

A new report in this month’s Archives of Ophthalmology analyzes claims that Viagra caused these men to lose eyesight. To date 86 cases of sudden vision loss after Viagra use have been reported. Several cases were disqualified and rediagnosed. Nearly half recovered vision after the attack – a much higher recovery rate than usually encountered with NAION. 43 cases had insufficient followup data. Bottom line: nothing conclusive, not even ‘kinda conclusive’.

At best, there is a ‘possible’ connection between Viagra and NAION. Having said that, no definitive scientific explanation exists to explain how Viagra could cause NAION. Millions of Viagra tablets have been prescribed to millions of hypertensive older males. Why so few cases? Equally important, if erectile dysfunction drugs were to blame why didn’t the problem affect both eyes?

The authors of this retrospective review recommend that only men with documented prior attacks of NAION should avoid use of erectile dysfunction drugs like Viagra, Levitra, and Cialis.

As always, talk to your personal physician for specific advice as it pertains to your individual circumstances.

Related Topics: Routine Maintenance for Men, Diet, Lifestyle May Affect Eye Health

Technorati Tags: , , , ,

Posted by: Bill Lloyd MD at 10:17 am

Contributors

Subscribe & Stay Informed

WebMD Daily

Get your daily dose of healthy living, diet, exercise and health news from WebMD!

Archives

WebMD Health News